Kentucky, 2004

Hail and Damaging Winds in Kentucky, April 30, 2004

April 30, 2004 · NWS PAH · 9 events in 7 counties and zones

An isolated severe thunderstorm that crossed into western Kentucky from Cairo, Illinois evolved into a line of thunderstorms as it progressed east. This line of thunderstorms produced scattered pockets of damaging wind, mostly along and north of a line from Paducah to Owensboro.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm that crossed into western Kentucky from Cairo, Illinois evolved into a line of thunderstorms as it progressed east. This line of thunderstorms produced scattered pockets of damaging wind, mostly along and north of a line from Paducah to Owensboro. Several thousand utility customers were without power in Ballard, McCracken, and Livingston Counties. Isolated occurrences of large hail occurred across far western Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 1:30 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 30, 1:30 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
230 PM CDT FRI APR 30 2004

.DISCUSSION...

NEAR TERM CONCERN IS CONVECTIVE COMPLEX MOVING EAST NORTHEAST ACROSS
SOUTHEAST MISSOURI. MORNING RUC/ETA MODELS INDICATED DESTABILIZATION
AHEAD OF THE COMPLEX THIS AFTERNOON...SUPPORTIVE OF THE CONTINUED
SLOW GROWTH OBSERVED ON SATELLITE AND RADAR. MCD 514 FROM THE SPC
HAS A GOOD HANDLE ON THIS MCS. LIMITED SHEAR /500 MB WINDS AROUND 30
KTS/ AND EXTENSIVE CLOUD COVER SHOULD LIMIT SEVERE WEATHER POTENTIAL
TO JUST ISOLATED HAIL/WIND DMG. HEAVY RAIN POTENTIAL IS ALSO A
CONCERN. RECEIVED A REPORT OF .7 INCH IN 30 MINUTES FROM VAN BUREN
MISSOURI IN CARTER COUNTY AT 19Z. THE STEADY MOVEMENT OF THIS
COMPLEX SHOULD MINIMIZE FLASH FLOOD POTENTIAL...ESPECIALLY GIVEN
PAST SEVERAL DAYS OF EXCELLENT DRYING CONDITIONS.

SHORT TERM CONCERN FOR TONIGHT IS WHETHER ANOTHER MCS WILL OCCUR
OVERNIGHT. A SURFACE COLD FRONT WAS NEAR A LINE FROM KSGF TO KUIN
/QUINCY IL/ AT 18Z. THIS FRONT WILL REACH SOUTHEAST MISSOURI WELL
AFTER MIDNIGHT. THERE IS A LARGE DIFFERENCE BETWEEN ETA/GFS QPF FOR
LATE TONIGHT AND SATURDAY...WITH THE GFS CRANKING OUT MUCH HEAVIER
PRECIP. THIS APPEARS DUE TO THE GFS SURFACE WAVE THAT MOVES
NORTHEAST ALONG THE FRONT INTO THE LOWER OHIO VALLEY EARLY SATURDAY.
CURRENT THINKING IS THAT THE GFS IS TOO STRONG WITH THE LOW AND TOO
WET. OUR STORM TOTAL QPF FORECAST GRIDS FOR THIS EVENT WILL TOTAL 1
TO 1.5 INCHES...WHICH IS IN CLOSE AGREEMENT WITH HPC. ISOLATED
EXCESSIVE RAINFALL IS POSSIBLE TONIGHT...ESPECIALLY IN SE MISSOURI
AND SW ILLINOIS WHERE ONGOING MCS IS SATURATING THE GROUND. IF
ANOTHER MCS BECOMES MORE CERTAIN LATE TONIGHT...A FLOOD WATCH WILL
NEED TO BE CONSIDERED.

SATURDAY APPEARS TO BE A VERY WET DAY AS THE COLD FRONT MOVES SLOWLY
SOUTHEAST ACROSS THE OHIO RIVER AROUND 18Z...AND TO KHOP AREA BY
00Z. HIGHEST POTENTIAL OF SURFACE BASED CONVECTION WILL BE SOUTH AND
EAST OF PAH...WHERE SOME DIURNAL HEATING WILL OCCUR PRIOR TO FRONTAL
PASSAGE. 500 MB WINDS ARE FORECAST TO BE SOMEWHAT STRONGER /NEAR 50
KNOTS PER GFS MODEL/...SO THE POTENTIAL FOR ORGANIZED CONVECTION
APPEARS HIGHER ON SATURDAY.

THE POST FRONTAL RAINFALL WILL LIKELY LINGER INTO THE EVENING HOURS
OVER WESTERN KENTUCKY SAT NIGHT...AND CLEARING WILL BE A SLOW
PROCESS. HOWEVER...SUNDAY SHOULD START OUT WITH PLENTY OF SUNSHINE
AS DRY NORTHERLY FLOW DEEPENS. A SECONDARY COLD FRONT OR TROUGH WILL
MOVE SOUTHEAST ACROSS MISSOURI AND ILLINOIS SUNDAY. THESE SUBTLE
SECONDARY TROUGHS ARE SELDOM SHOWN WELL BY THE MODELS. REGARDLESS OF
THE SURFACE PATTERN...A WELL DEFINED 700 MB TROUGH /SHOWN BY ETA/
WILL LEAD TO PLENTY OF CLOUDS AND A SMALL CHANCE OF SHOWERS. THE 700
MB TROUGH WILL EXIT THE FORECAST AREA BY 12Z MONDAY.

MONDAY THROUGH FRIDAY OF NEXT WEEK APPEARS DRY WITH A WARMING TREND.
RELIED MAINLY ON ECMWF FOR THE EXTENDED FORECAST...PER HPC
DISCUSSIONS. HOWEVER...THE MORNING GFS SHOWED A WEAK COLD FRONT
MOVING SOUTH ACROSS ILLINOIS ON WEDNESDAY. EVEN IF GFS SOLUTION
TURNS OUT CORRECT...LIMITED MOISTURE AND INSTABILITY ALONG THE
FRONT...COMBINED WITH A LACK OF UPPER SUPPORT...WOULD GREATLY LIMIT
PRECIP COVERAGE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
KY...NONE.
MO...NONE.

&&

MY
Hazardous weather outlook, Apr 30, 10:51 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1151 AM CDT FRI APR 30 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-011000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH
SATURDAY OVER MOST OF THE QUAD STATE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THE SLIGHT RISK AREA IS WEST OF A LINE FROM NEAR EVANSVILLE TO
PADUCAH.

A LINE OF THUNDERSTORMS IS DEVELOPING OVER PORTIONS OF MISSOURI AND
ARKANSAS. IF THESE STORMS HOLD TOGETHER...THEY WILL MOVE ACROSS THE
QUAD STATE AREA THIS AFTERNOON...ESPECIALLY OVER SOUTHEAST MISSOURI
AND SOUTHERN ILLINOIS. INDICATIONS ARE THAT DAMAGING WINDS AND LARGE
HAIL WILL BE THE MAIN THREATS.

THERE IS AN ADDITIONAL CHANCE OF THUNDERSTORMS ACROSS THE QUAD STATE
REGION TONIGHT. A FEW OF THE STORMS TONIGHT MAY REACH SEVERE LIMITS
ACROSS MAINLY SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THE MAIN
HAZARDS WITH THESE STORMS WILL BE DAMAGING WIND GUSTS AND HAIL. IN
ADDITION...ANY THUNDERSTORM MAY PRODUCE VERY HEAVY RAINFALL AND
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER SATURDAY...MAINLY SOUTH OF
A LINE FROM DONIPHAN MISSOURI THROUGH CAPE GIRARDEAU...AND
EVANSVILLE INDIANA...TO PETERSBURG. THE MAIN HAZARDS WITH
ANY SEVERE STORMS WILL BE DAMAGING WIND AND HAIL...THOUGH AN
ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. IN ADDITION...ANY
THUNDERSTORM MAY PRODUCE VERY HEAVY RAINFALL AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...TONIGHT AND
SATURDAY. SPOTTERS SHOULD STAY TUNED TO THE LATEST WEATHER UPDATES
WITH REGARD TO THE CHANCE OF SEVERE WEATHER. RELAY ANY REPORTS OF
FLOODING TO THE NATIONAL WEATHER SERVICE.

MEFFERT/SPODEN

In the hours before

Local storm report, Apr 30, 2:50 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
350 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     10 W JACKSON            37.38N 89.84W
04/30/2004                   CAPE GIRARDEAU     MO   LAW ENFORCEMENT

            4 TO 6 TREES DOWN ON HWY UU WEST OF JACKSON NEAR THE
            BOLLINGER...CAPE GIRARDEAU COUNTY LINE.

&&

NADOLSKI
Local storm report, Apr 30, 2:56 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
356 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             BERTRAND                36.91N 89.45W
04/30/2004  0.75 INCH        MISSISSIPPI        MO   LAW ENFORCEMENT

&&

NADOLSKI

The radar

The Paducah radar (KPAH), 30 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ballard

When
April 30, 3:21 PM CST
Where
Ballard County, Wickliffe
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.967, -89.083

A spotter on U.S. Highway 60 in La Center estimated wind gusts to 65 MPH. Trees were blown down in Wickliffe.

Hail, Ballard

When
April 30, 3:21 PM CST
Where
Ballard County, Wickliffe
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.967, -89.083

Thunderstorm Wind, McCracken

When
April 30, 3:36 PM CST to 3:47 PM CST
Where
McCracken County, Heath
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.083, -88.800

Trees were blown down at many locations across the county. Power lines landed on several houses. A tree landed on a house in West Paducah, and another tree landed on apartments in Paducah. A utility pole grazed a mobile home in the Lone Oak area. An off-duty National Weather Service employee estimated wind gusts to 60 MPH on Interstate 24 in Paducah.

Hail, Ballard

When
April 30, 3:38 PM CST
Where
Ballard County, La Center
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.067, -88.983

Hail, Graves

When
April 30, 4:08 PM CST
Where
Graves County, Mayfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.733, -88.633

Thunderstorm Wind, Livingston

When
April 30, 4:25 PM CST
Where
Livingston County, Salem
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -88.250

Wind damage was reported between Salem and Grand Rivers. Trees, power lines, and power poles were blown down. Structural damage occurred near Salem.

Hail, Lyon

When
April 30, 4:30 PM CST
Where
Lyon County, Eddyville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.050, -88.067

Thunderstorm Wind, Henderson

When
April 30, 5:20 PM CST
Where
Henderson County, Henderson
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.833, -87.583

Hail, Daviess

When
April 30, 6:01 PM CST
Where
Daviess County, Owensboro
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.767, -87.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388636, 5389232, 5388734, 5388637, 5389231, 5389227, 5389228, 5389229, 5389230.